West Virginia, 2010Flash Flooding and Damaging Wind in West Virginia, July 13, 2010
July 13, 2010 · NWS RLX · 4 events in 2 counties and zones
A warm front lifted north on the 12th, opening the door to abundant moisture. A cluster of thunderstorms trained along the Ohio River during the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north on the 12th, opening the door to abundant moisture. A cluster of thunderstorms trained along the Ohio River during the night. Stream and street flooding occurred around Saint Marys of Pleasants County.
Additional rounds of showers and thunderstorms formed during the day on the 13th, causing minor street and stream flooding. However, some wind damage did occur in Kanawha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 8:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 12, 8:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT MON JUL 12 2010
.SYNOPSIS...
WARM FRONT LIFTS NORTH IN THE MID AND UPPER OHIO RIVER
VALLEY...KEEPING WARM AND HUMID AIR IN PLACE...WITH SEVERAL ROUNDS
OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
EXPECT THE TYPICAL LATE AFTERNOON AND EVENING FLAREUP OF WIDELY
SCATTERED CONVECTION IN THE WEST...BUT MOSTLY CONCENTRATED OVER
SOUTHEAST OHIO...WILL DISSIPATE BY AROUND MIDNIGHT. ORGANIZED
CONVECTION WILL WAIT TIL LATE TONIGHT OR TUESDAY MORNING WITH
APPROACH OF NEXT UPPER DISTURBANCE.
PREVIOUS DISCUSSION...
UPPER LEVEL DISTURBANCE AND ASSOCIATED PRECIPITATION HAVE MOVED EAST
OF THE CWA THIS AFTERNOON. HOWEVER...RADAR IS INDICATING
THUNDERSTORMS TRYING TO POP UP THIS AFTERNOON FROM DIURNAL HEATING
IN THE WARM HUMID AIR MASS. AT THIS POINT...STILL NOT EXPECTING ANY
WIDESPREAD SEVERE TO DEVELOP...ALTHOUGH ANY STORMS THAT DO DEVELOP
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
EXPECTING BULK OF SHOWER/THUNDERSTORM ACTIVITY TO DIE OFF AFTER
SUNSET...WITH A WARM...MUGGY NIGHT ON TAP ACROSS THE REGION. SHOWERS
AND THUNDERSTORMS WILL RAMP BACK UP AGAIN TOMORROW MORNING AS YET
ANOTHER SHORTWAVE MOVES INTO THE REGION. AT THIS POINT...NOT REALLY
EXPECTING MUCH SEVERE TUESDAY EITHER AS WIDESPREAD CLOUD COVER...AND
HIGH PW VALUES OF CLOSE TO 2 INCHES...SHOULD LIMIT ANY POTENTIAL. IN
ADDITION...SPC HAS THE REGION IN GENERAL THUNDER FOR TOMORROW.
PRECIPITATION WILL GRADUALLY DECREASE IN COVERAGE TOMORROW NIGHT
FROM NORTH/WEST TO SOUTH/EAST AS UPPER TROUGH FINALLY STARTS TO
SWING THROUGH THE REGION. NAM STILL APPEARS TO BE A BIT SLOWER THAN
THE GFS WITH PUSHING THIS TROUGH EAST OF THE REGION...AND HAVE
CONTINUED TREND OF PREVIOUS FORECAST WITH QUICKER CLEARING.
&&
.SHORT TERM /TUESDAY NIGHT/...
KEPT PREVIOUS FORECAST ON TRACK WITH EXITING UPPER TROF TUES NIGHT.
12Z NAM STILL SEEMS SLUGGISH IN PULLING THE TROF THROUGH THE
APPALACHIANS...SIDING WITH MORE PROGRESSIVE GFS/ECMWF THROUGH SHORT
TERM. WITH BERMUDA HIGH STRENGTHENING TO THE EAST...LOW LEVEL
MOISTURE WILL HAVE A DIFFICULT TIME LEAVING THE REGION. WITH PW
VALUES MAXING OUT AROUND 1.8 INCHES WEDS AFTERNOON AND A WEAK
THETA-E RIDGE PROGRESSING NW TO SE...KEPT SLIGHT AND SOME CHANCE
POPS IN FOR THE POSSIBILITY OF AN AFTERNOON THUNDERSTORM.
THURSDAY PROVIDES SOMEWHAT OF A RESPITE AFTER THE RECENT UNSETTLED
WEATHER...WITH A 500MB HIGH NUDGING IN FROM THE SW. THIS UPPER HIGH
WILL LARGELY SUPPRESS ANY CONVECTIVE DEVELOPMENT THOUGH THE DAY
THURS. HOWEVER...WITH DIFFERENTIAL HEATING IN THE HIGH ELEVATIONS
AND SOME RESIDUAL MOISTURE IN THE EAST...HAVE SLIGHT CHANCE POPS IN
MNT COUNTIES TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEAK RIDGE THURS EVENING WILL GIVE WAY TO ANOTHER FRONTAL BOUNDARY
SAGGING DOWN FROM THE NORTH. FROM FRI TO SAT THE BOUNDARY IS SLOW TO
PROGRESS THROUGH CWA WITH WEAK POST FRONTAL FLOW IN THE LOW LEVELS.
06Z GFS/00Z ECMWF SHOWING CONSIDERABLY BETTER AGREEMENT ON TIMING
AND STRUCTURE OF THE SAGGING BOUNDARY THAN PREVIOUS RUNS.
DIFFERENCES BECOME MORE APPARENT LATER IN THE PERIOD HOWEVER...AS
GFS IS A BIT MORE PROGRESSIVE WITH PUSHING THE BOUNDARY THROUGH
SUNDAY MORNING. WITH VERY LITTLE FLOW PERPENDICULAR TO THE
BOUNDARY...WENT WITH SLOWER ECMWF WITH TIMING THE FRONT EXITING THE
CWA. THROWING OUT GFS PAST SUNDAY AS IT DEVELOPS A STRONG SHORTWAVE
ON THE HEELS OF THE EXITING UPPER TROF. STUCK WITH 00Z ECMWF THROUGH
REMAINDER OF THE EXTENDED WITH DRYING SUN NIGHT INTO MON BEFORE YET
ANOTHER UPPER TROF APPROACHES FOR TUES.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MOIST SOUTHWESTERLY FLOW WILL BRING MVFR CEILINGS AND FOG BY 06Z
MOST AREAS...EXCEPT FOR IFR MOUNTAIN VALLEYS WHERE WINDS GO NEARLY
CALM.
UPPER DISTURBANCE AND FRONTAL BOUNDARY APPROACH FROM THE SOUTH AND
WEST TUESDAY...WITH SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY
AFTERNOON WITH THE HELP OF SOME DIURNAL HEATING. OTHERWISE...
GENERALLY VFR CEILINGS AFTER 15Z...LOWER IN SHOWERS AND THUNDERSTORMS.
AFTER 00Z WEDNESDAY...
IFR IN ROUNDS OF THUNDERSTORMS THROUGH WEDNESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...SL/TAX
NEAR TERM...SL/JMV
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, Jul 12, 3:14 AM EST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT MON JUL 12 2010
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
414 AM EDT MON JUL 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 10:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUL 12 2010
OHZ076-WVZ009>011-019-020-130445-
WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARRISVILLE...PENNSBORO...WEST UNION
1134 PM EDT MON JUL 12 2010
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 11:15 PM...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS ALONG THE
OHIO RIVER NEAR NEWPORT...SAINT MARYS...MARIETTA AND PARKERSBURG.
THE RAIN WAS MOVING EAST AT 25 TO 30 MPH.
LOCAL DOWNPOURS CAN DUMP AN INCH OF RAIN IN 30 MINUTES. SHORTLY
AFTER 11 PM...STREET FLOODING WAS REPORTED IN DOWNTOWN PARKERSBURG.
THE HEAVIEST RAIN WILL BE EXIT THE PARKERSBURG TO MARIETTA
CORRIDOR BETWEEN 11:30 AND MIDNIGHT.
MEANWHILE...THESE LOCAL DOWNPOURS WILL BE MOVING THROUGH TYLER
COUNTY...PLUS INTO RITCHIE AND DODDRIDGE COUNTIES BETWEEN MIDNIGHT
AND 1 AM. THIS WOULD INCLUDE SUCH COMMUNITIES AS MIDDLEBOURNE...
PENNSBORO...AND WEST UNION.
LATE NIGHT MOTORISTS NEED TO BE ALERT FOR ENCOUNTERING POOR ROAD
VISIBILITY FROM SUDDEN DOWNPOURS. WATER MAY ALSO BE FLOWING ACROSS
ROADS...FROM OFF ADJACENT HILLSIDES AND FROM FULL ROADSIDE DITCH
LINES.
KTB
Flash Flood, Pleasants
- When
- July 13, 12:00 AM EST to 1:15 AM EST
- Where
- Pleasants County, Willow Is to 0.53 mi S of Schultz
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -81.320
Within the area hit by the most rain, an automatic rain gauge southeast of Saint Marys measured 3.78 inches of rain in less than 3 hours. Further to the southwest, a gauge near Willow Island measured 2.83 inches. Streams such as Long Run and Broad Run flooded roads. Streets in Saint Marys were flooded with mud and debris.
Flash Flood, Kanawha
- When
- July 13, 10:50 AM EST to 12:00 PM EST
- Where
- Kanawha County, 1.37 mi WNW of Ruth to 9.23 mi ESE of Grippe
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.325, -81.745
Rains of 2 to 2.5 inches in less than 2 hours caused minor stream and street flooding. A few vehicles stalled in high water within the city of Charleston.
Flash Flood, Pleasants
- When
- July 13, 2:25 PM EST to 3:25 PM EST
- Where
- Pleasants County, 0.64 mi E of Schultz to 0.65 mi SSW of Henry Camp
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.319, -81.238
Limestone Run flooded and closed County Route 12. No dwelling were flooded.
Thunderstorm Wind, Kanawha
- When
- July 13, 4:29 PM EST
- Where
- Kanawha County, 0.8 mi WSW of Institute
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.375, -81.783
A small microburst occurred in the Jefferson area. Several homes had minor damage to their shingles and siding. Several trees and large branches were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 13, 20102 deaths · $167,000 · 54 kt wind · 4 events
- Flash Flood and Hail in North Dakota, July 13 to 14, 20102 injured · $17 million · 5 in hail · 55 events
- Flash Flooding and Damaging Winds in North Carolina, July 13 to 14, 20101 death · $9,000 · 50 kt wind · 10 events
- Flash Flooding in Pennsylvania, July 13, 20101 death · 5 events
- Tornadoes and Hail in North Carolina, July 13, 20101 injured · $1.1 million · EF1 · 19 events
- Hail and Damaging Winds in North Carolina, July 13, 2010$125,000 · 1 in hail · 15 events
- Flash Flooding in West Virginia, July 13, 2010$210,000 · 2 events
- Flash Flood and Hail in North Dakota, July 13, 2010$110,000 · 61 kt wind · 11 events
- Flash Flooding in New York, July 13, 2010$130,000 · 5 events
- Flash Flood in Ohio, July 13, 2010$150,000 · 1 event
- Lightning Strike in Indiana, July 13, 2010$100,000 · 1 event
- Damaging Winds in Alabama, July 13, 2010$51,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 244844, 244911, 244891, 244898.